HOME > AEROSOL SPRAY PAINTS >

THE DANGERS OF INHALING AEROSOLS

A common problem among youth is the sniffing or inhaling of common toxic materials called inhalants. Inhalants may be solvents, gases, or aerosols that are easily accessed at home. Children who use inhalants are typically younger, with the highest proportion being kids in 6th to 8th grade. One of the reasons for this is because aerosols and other inhalants are easily accessible at home via cleaning supplies, computer cleaning products, deodorant sprays, spray paints, etc. In some instances a person may be unintentionally exposed to inhalants due to the actions of others or being in a location where the chemical is present in the air. For example, if a person is standing nearby when another person is using canned air to dust a computer, he or she is unintentionally inhaling the chemicals from the canned air. Although it is rare for a person to develop an actual addiction to aerosols and their use, the abuse of aerosols is very common. It is important that people understand what inhalation abuse is and the effect that it can have.

How Aerosols are Used

Aerosols are used in a number of different ways, all of which involve breathing the chemicals in through ones nose or mouth. The most obvious method of inhaling aerosols is to spray it directly into one's mouth or up the nose. Another method is called huffing. This involves soaking a rag with the chemicals from the inhalant and stuffing it into the mouth. Spraying the aerosol into a bag made of plastic or paper is known as bagging. These methods are also employed when using other inhalants as well.

Signs of Aerosol Abuse/Addiction

People who are abusing or are addicted to aerosols and other inhalants will typically display certain signs that are common for this type of abuse. Recognizing these signs can potentially save a life and start a child or an adult on the path of recovery. When a person has used an inhalant, such as an aerosol, he or she will immediately become dizzy, behave as if intoxicated, experience stomach pain and headaches, hallucinate, and behave in a way that indicates his or her judgment is impaired. People who are long term inhalant addicts may lack coordination, be irritable or depressed, and have muscle weakness.

Dangers of Intentional and Unintentional Inhalation

Because the toxic chemicals that are found in inhalants pass into the bloodstream and eventually make their way to the brain, they represent a number of health risks and potentially fatal dangers. A person who intentionally sniffs a large amount of the chemicals found in aerosols is at risk of Sudden Sniffing Death Syndrome. This is when a person suffers from heart failure and death, and it can occur even if it is a person's first time inhaling. While Sudden Sniffing Death Syndrome can occur with other inhalants, it is more common with people who use aerosols. If death and heart failure do not occur a person's use of aerosols may result in damage to the kidneys, liver, and even oxygen depletion. Other potential risks include brain damage, loss of hearing, suffocation, central nervous system damage, visual problems, seizures, choking, and dementia, to name a few. Even people who are unintentionally exposed to aerosol and other inhalants are susceptible to these dangers, particularly if they are routinely exposed to them.

Avoiding and/or Coping with Aerosol Addiction/Abuse

Ideally, it is best to avoid inappropriate aerosol use to begin with. When dealing with kids and family members, one will want to take the appropriate preventative measures to ensure that their loved one does not begin to abuse aerosols or potentially become addicted to them. The best way to do that is to have open discussions with kids and educate them about what inhalants are and what they can do to one's health if used inappropriately. Parents will want to monitor their children's activities and discuss the ramifications of succumbing to peer pressure. In addition to educating their children, parents will also want to educate themselves on what signs or symptoms to expect if their child should start inhaling. If a person is already abusing aerosols it is important to seek the help of a professional for behavioral treatment. Discuss these concerns with a family physician who can help arrange further therapy.



ad